Oklahoma, 2012

Drought in Oklahoma, July 1 to 31, 2012

July 1 to 31, 2012 · NWS TSA · 25 events in 25 counties and zones

Very hot temperatures combined with a lack of appreciable rainfall resulted in significantly worsening drought conditions across all of eastern Oklahoma during the month of July. Much of northeastern Oklahoma received less than 25 percent of average precipitation for the month while much of the southeastern portion of the state received less than 50 percent of average monthly precipitation…

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very hot temperatures combined with a lack of appreciable rainfall resulted in significantly worsening drought conditions across all of eastern Oklahoma during the month of July. Much of northeastern Oklahoma received less than 25 percent of average precipitation for the month while much of the southeastern portion of the state received less than 50 percent of average monthly precipitation amounts. By the end of the month, much of eastern Oklahoma was considered to be in extreme drought (D3). The USDA declared all counties in eastern Oklahoma disaster areas due to the drought. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 30, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 30, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1143 PM CDT SAT JUN 30 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
  THUNDERSTORMS OVER CENTRAL AND WESTERN KANSAS ARE NEARLY
STATIONARY...AND STARTING TO WEAKEN AT THIS TIME. THESE
ARE NOT EXPECTED TO MOVE INTO EASTERN OK...OR NORTHWEST
ARKANSAS. HOWEVER...NORTHWESTERLY HIGH LEVEL WINDS ARE
PUSHING SOME OF THE CIRRUS TO THE SOUTHEAST AND EAST.
FOR THIS...ADDED THAT TO THE TAFS. OTHERWISE...VFR
CONDITIONS EXPECTED THROUGH THE NIGHT AND SUNDAY. /02

&&

.PREV DISCUSSION... /ISSUED 758 PM CDT SAT JUN 30 2012/

..UPDATE...

DISCUSSION...
ALTHOUGH LATE AFTERNOON THUNDERSTORMS DEVELOPED EAST OF THE
FORECAST AREA... EASTERN OKLAHOMA AND WESTERN ARKANSAS REMAINED
UNAFFECTED. ALL REMNANTS OF ISOLATED CU HAS DISSIPATED AND
CONDITIONS WILL REMAIN HOT AND CLEAR OVERNIGHT. THE CURRENT
FORECAST IS ON TRACK AND NO UPDATE WILL BE NECESSARY THIS EVENING.

PREV DISCUSSION... /ISSUED 644 PM CDT SAT JUN 30 2012/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
  VFR CLEAR TONIGHT AND EARLY SUNDAY. HIGH PRESSURE WILL
CONTINUE OVER THE AREA THROUGH THE NIGHT. THE UPPER LOW
OVER SOUTH TEXAS WILL CAUSE MOISTURE TO DRIFT NORTH...BUT
IS NOT EXPECTED TO REACH EITHER KMLC OR KFSM UNTIL AFTER
18Z SUNDAY. /02

PREV DISCUSSION... /ISSUED 324 PM CDT SAT JUN 30 2012/

DISCUSSION...

THE MAIN FEATURE OF INTEREST FOR THIS FORECAST WILL BE THE UPPER
LOW CURRENTLY SPINNING OVER SOUTH TEXAS...SANDWICHED BETWEEN 2
UPPER HIGHS OVER THE SOUTHWEST AND SOUTHEAST CONUS. THE LATEST
DATA INDICATES THAT THIS LOW WILL LIFT NORTH AND EAST ACROSS
OKLAHOMA AND ARKANSAS ON MONDAY...GRADUALLY WEAKENING WITH TIME.
COOLER LOW LEVEL TEMPS OVER TEXAS DUE TO CLOUDS AND PRECIP WILL
BEGIN TO WORK ITS WAY NORTH INTO OUR AREA ON SUNDAY...AND THUS
FORECAST HIGHS WILL BE COOLER THAN TODAY. AS THE UPPER LOW MOVES
OVERHEAD MONDAY...SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE
OVER MUCH OF THE REGION...MUCH LIKE WHAT IS OCCURRING NOW OVER
SOUTH TEXAS BUT TO A LESSER DEGREE. WILL CONFINE POPS TO THE
DAYTIME HOURS AS ACTIVITY SHOULD DIE OFF WITH THE LOSS OF HEATING.
MORE CLOUD COVER AND POSSIBLE PRECIP IS SUGGESTING THAT HIGH TEMPS
WILL BE COOLER...FALLING BACK INTO THE LOW TO MID 90S ON MONDAY.

THE GFS/CANADIAN ENSEMBLES AS WELL AS THE NEW ECMWF ALL CONTINUE
TO SUGGEST THAT THE MID LEVEL RIDGE WILL REBUILD OVER THE CENTRAL
CONUS LATER NEXT WEEK. FOR WHATEVER REASON...THE GFS GUIDANCE IS
RATHER COOL AND DOESN'T MAKE MUCH SENSE LOOKING AT THE PATTERN.
WILL CONTINUE WITH THE GOING FORECAST AND THE HOTTER ECMWF FOR MID
TO LATE NEXT WEEK...AND A RETURN TO TRIPLE DIGIT HEAT.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  101  77  99  77 / MMM   0   0  10
FSM  103  73 101  75 / MMM   0   0  10
MLC   99  71  96  74 / MMM   0  10  10
BVO  100  68  97  71 / MMM   0   0  10
FYV   99  65  99  66 / MMM   0   0  10
BYV  100  73  98  73 / MMM   0   0  10
MKO  101  69  99  70 / MMM   0   0  10
MIO   99  69  98  72 / MMM   0   0  10
F10  100  70  97  68 / MMM   0   0  10
HHW   98  72  96  72 / MMM   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...02
Hazardous weather outlook, Jun 30, 3:55 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT SAT JUN 30 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT SAT JUN 30 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
UNSEASONABLY WARM CONDITIONS CONTINUE AS A RIDGE OF HIGH PRESSURE
ALOFT DOMINATES THE WEATHER PATTERN. THE PROLONGED HEAT HAS CURED
OR PARTIALLY CURED VEGETATION ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. AS A RESULT.. THE FIRE DANGER THREAT HAS
INCREASED ACROSS MUCH OF THE AREA... ESPECIALLY IN AREAS THAT HAVE
RECEIVED LITTLE TO NO RAINFALL OVER THE LAST SEVERAL WEEKS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...VERY HIGH FIRE WEATHER POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THE FIRE DANGER THREAT WILL PERSIST INTO NEXT WEEK AS THE
UNSEASONABLY HOT WEATHER CONTINUES. A WEAK UPPER LEVEL LOW PRESSURE
SYSTEM WILL LIFT INTO NORTH TEXAS ON MONDAY BRINGING A SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE AREA. FORECAST RAINFALL
AMOUNTS ARE LIGHT... WITH LIMITED PRECIPITATION COVERAGE. EXCESSIVE
HEAT WILL AGAIN BECOME A CONCERN BY LATE WEEK AS THE UPPER RIDGE
ALOFT BEGINS TO STRENGTHEN OVER THE CENTRAL PLAINS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
THE THREAT FOR WILDFIRES WILL CONTINUE THROUGH NEXT WEEK...
ESPECIALLY IN AREAS EXPERIENCING DROUGHT CONDITIONS. HEAT ACTION
PLANS MAY NEED TO BE IMPLEMENTED TOWARD THE END OF THE WEEK AS
HEAT INDICES AGAIN CLIMB TO AROUND 105 DEGREES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 drought. Local standard time, as filed.

Drought, Adair

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Cherokee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Choctaw

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Craig

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Creek

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Delaware

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Haskell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Drought, Mayes

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, McIntosh

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Muskogee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, Nowata

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Osage

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Ottawa

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Drought, Pawnee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Rogers

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Drought, Tulsa

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Wagoner

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Washington

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391265, 391266, 391267, 391268, 391269, 391270, 391271, 391272, 391273, 391274, 391275, 391276, 391277, 391278, 391279, 391280, 391281, 391282, 391283, 391284, 391285, 391286, 391287, 391288, 391289.